advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From San Jose, California, USA:

I am a 44 year old male with Type 2 for about 11 years, and have been taking Rezulin [Rezulin, a pill for Type 2 diabetes] for 27 months, initially without insulin but now I also take 6U Lispro with meals & 18 NPH A.M. & P.M. My HMO and my doctor are giving me contradictory information on Rezulin. My doctor says that there are no reported cases of liver damage beyond the first 8 months on, and that the numbers of fatalities are overblown. He checks me quarterly, and he says the damage to the liver is not cumulative and if you get past that first 8-12 months there is no problem. My HMO just sent a letter to all its diabetic members saying that the longer you take the drug the greater your chances for serious liver damage, and that it should be a very last resort! I am not sure what to think. I am wondering if it would be better to think to take more insulin and stop the Rezulin.

One other question. I gained about 40 lbs immediately (first 6 months) after starting the Rezulin. Is this normal? The reason I had to start the insulin at all was because of this weight gain.

Answer:

You might want to consider getting some additional information from a third source. I believe Rezulin and other drugs in this class are very important and useful medications for folks with type 2 diabetes. It is not true that there are no cases of liver problems after 8 months, but the cases of liver failure are quite rare and like other diabetes medications, there are rare cases of serious health problems and death in a few unlucky individuals. It is felt by the FDA that the advantages to millions of people who are doing well with these medications outweighs the disadvantages.

You may want to consult with an endocrinologist about the best course of treatment. Your experience with weight gain with this medication is not unusual and is a known side effect of treatment with this class of drugs, but also with insulin. Some weight gain is expected when glucose levels are improved because the glucose that previously went out in the urine is now "sticking", usually where you don't want it. You will probably reach a steady state. I can tell you that good control is worth it!

VV

DTQ-19990726223430
Original posting 20 Sep 1999
Posted to Medications: Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.